Alert archive / Tennessee / Wind Advisories in 2018

Wind Advisory 7, NWS Morristown, TN

March 1, 20187 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at Mar 1, 2018, 3:24 AM EST for 7 counties in Tennessee; 7 counties in Virginia. It took effect at Mar 1, 2018, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2018, 3:24 AM EST (08:24 UTC)
In effect from
Mar 1, 2018, 7:00 PM EST
Expired
Mar 2, 2018, 10:00 AM EST
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS74 KMRX 010824
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
324 AM EST Thu Mar 1 2018

...STRONG GUSTY WINDS EXPECTED TONIGHT OVER HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA AND THE GREAT SMOKY MOUNTAINS...

.Building high pressure tonight will bring strong and gusty winds
to the higher elevations of southwest Virginia and the Smoky
Mountains in Tennessee. Elevations above 3500 feet will see
sustained winds from 20 to 30 mph with gusts up to 45 mph. These
winds will decrease shortly after sunrise on Friday.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-011630-
/O.NEW.KMRX.WI.Y.0007.180302T0000Z-180302T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Jonesville, Wise, Norton, 
Gate City, Lebanon, and Abingdon
324 AM EST Thu Mar 1 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
FRIDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 7 PM this evening to 10 AM EST
Friday. 

* EVENT...Northwest winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...7 PM this evening until 10 AM Friday morning.

* IMPACTS...With the recent soaking rains, these gusty winds may
  down smaller trees and tree limbs in exposed areas. Loose
  outdoor objects should be secured. Motorists should be extra 
  cautious to cross winds, particularly when driving in the higher
  elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
069 
WWUS74 KMRX 012029
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
329 PM EST Thu Mar 1 2018

...STRONG GUSTY WINDS EXPECTED TONIGHT OVER HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA AND THE GREAT SMOKY MOUNTAINS...

.Building high pressure tonight will bring strong and gusty winds
to the higher elevations of southwest Virginia and the Smoky
Mountains in Tennessee. Elevations above 3500 feet will see
sustained winds from 20 to 30 mph with gusts up to 45 mph. These
winds will decrease shortly after sunrise on Friday.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-020430-
/O.CON.KMRX.WI.Y.0007.180302T0000Z-180302T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Jonesville, Wise, Norton, 
Gate City, Lebanon, and Abingdon
329 PM EST Thu Mar 1 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST FRIDAY...

* EVENT...Northwest winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...7 PM this evening until 10 AM Friday morning.

* IMPACTS...With the recent soaking rains, these gusty winds may
  down trees with shallow roots and tree limbs in exposed areas. 
  Loose outdoor objects should be secured. Motorists should be 
  extra cautious to cross winds, particularly when driving in the 
  higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
968 
WWUS74 KMRX 012351
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
651 PM EST Thu Mar 1 2018

...STRONG GUSTY WINDS EXPECTED TONIGHT OVER HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA AND THE GREAT SMOKY MOUNTAINS...

.Building high pressure tonight will bring strong and gusty winds
to the higher elevations of southwest Virginia and the Smoky
Mountains in Tennessee. Elevations above 3500 feet will see
sustained winds from 20 to 30 mph with gusts up to 45 mph. These
winds will decrease shortly after sunrise on Friday.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-020930-
/O.CON.KMRX.WI.Y.0007.180302T0000Z-180302T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Jonesville, Wise, Norton, 
Gate City, Lebanon, and Abingdon
651 PM EST Thu Mar 1 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST FRIDAY...

* EVENT...Northwest winds of 20 to 30 mph with gusts to 45 mph.

* TIMING...7 PM this evening until 10 AM Friday morning.

* IMPACTS...With the recent soaking rains, these gusty winds may 
  down trees with shallow roots and tree limbs in exposed areas. 
  Loose outdoor objects should be secured. Motorists should be 
  extra cautious to cross winds, particularly when driving in 
  the higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
264 
WWUS74 KMRX 020841 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
341 AM EST Fri Mar 2 2018

...STRONG GUSTY WINDS EXPECTED THIS MORNING OVER HIGHER 
ELEVATIONS OF SOUTHWEST VIRGINIA AND THE GREAT SMOKY MOUNTAINS...

.Building high pressure will bring strong and gusty winds to the 
higher elevations of southwest Virginia and the Smoky Mountains in
Tennessee. Elevations above 3500 feet will see sustained winds 
from 15 to 30 mph with gusts up to 40 mph. These winds will 
gradually decrease through the day.

TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-021500-
/O.CON.KMRX.WI.Y.0007.000000T0000Z-180302T1500Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Lee-Wise-Scott-Russell-Washington-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, Jonesville, Wise, Norton, 
Gate City, Lebanon, and Abingdon
341 AM EST Fri Mar 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* EVENT...Northwest winds of 15 to 30 mph with gusts to 40 mph.

* TIMING...Until 10 AM Friday morning.

* IMPACTS...With the recent soaking rains, these gusty winds may 
  down trees with shallow roots and tree limbs in exposed areas. 
  Loose outdoor objects should be secured. Motorists should be 
  extra cautious to cross winds, particularly when driving in 
  the higher elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 1, 12:51 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 1, 12:51 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1251 AM EST Thu Mar 1 2018

.AVIATION...A difficult forecast with ceilings bouncing up and
down. Band of showers across our southern areas is lifting north
into the central valley. This should help keep ceilings a little
higher at CHA, but still a tempo in for IFR. TYS should stay
MVFR, with a tempo for IFR, but again obs have been coming in up
and down. TRI is the only consistent site right now with MVFR/IFR
conditions. Expecting things to improvement later in the period
as showers exit and drier air begins to move in.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through this evening for Cherokee-Clay.

TN...Flood Watch through this evening for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Jefferson-
     Knox-Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North
     Sevier-Northwest Cocke-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sevier Smoky Mountains-Southeast Monroe-Union-
     West Polk.

VA...None.
&&

SR
Hazardous weather outlook, Feb 28, 3:46 AM EST, 23 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 AM EST Wed Feb 28 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
346 AM EST Wed Feb 28 2018 /246 AM CST Wed Feb 28 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Widespread showers are expected through tonight with periods of
moderate to to locally heavy rain. A flood goes into effect for
portions of East Tennessee, Southwest North Carolina, as well as
the Cumberland Plateau this afternoon. With the ground already
soaked from the recent rains, flooding of low-lying areas, creeks,
and rivers will be possible. In response to area wide heavy rain,
some larger rivers may also rise toward flood stage by tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Moderate to heavy showers will continue Thursday before ending by
evening as the flood watch will remain in effect through Thursday
evening. Continued heavy rains could result in additional flooding
of low-lying areas, creeks and rivers through Thursday evening.
As rainfall ends, some area rivers may also reach flood stage by
Thursday night.

Building high pressure Thursday night will bring strong, gusty
winds across much of the area. Higher elevations of southwest
Virginia and northeast Tennessee may see gusts in excess of 40 mph
before winds taper off during the day on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 8:51 PM ESTAreal Flood WarningMRXPolk6 hr
Mar 1, 6:37 AM ESTAreal Flood WarningMRXBledsoe, Meigs, Rhea, Roane3 hr
Mar 1, 10:09 AM ESTAreal Flood AdvisoryMRXBlount, Cocke, Knox, Loudon, McMinn, Monroe and 1 more3 hr
Mar 1, 10:45 AM ESTAreal Flood AdvisoryMRXBradley, McMinn, Monroe, Polk3 hr
Mar 1, 11:00 AM ESTAreal Flood WarningMRXMeigs, Rhea, Roane3 hr
Mar 1, 1:11 PM ESTAreal Flood WarningMRXBlount, Sevier3 hr
Mar 1, 4:43 PM ESTAreal Flood WarningMRXBlount, Sevier3 hr

Nearby

Wind Advisories in Tennessee, 2018Wind Advisories in Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.